Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
178 Doctors are Online

What is the swelling of the ankle with rash on it after using neospirin ointment?

User rating for this question
Very Good
Answered by

Practicing since : 2005
Answered : 1919 Questions
I have swelling (edema) of the left ankle and a rash. I have treated it with neosporin ointment, wash and have taken antibiotics, but it has not been resolved.
Posted Thu, 6 Mar 2014 in Skin Hair and Nails
Answered by Dr. Johny Chacko 12 minutes later
Brief Answer: ?Eczema Detailed Answer: Hello, Welcome to healthcare magic. From the history and description, I could think of the possibility of an eczema with secondary infection. Could you give me a few more details so that we can assess better? 1. How many days have you had the edema and rash? 2. What started first- the swelling or the rash? 3. Is it painful or is it itchy? 4. Did you have any injury to your ankle prior to the swelling? 5. Which is the antibiotic that you have taken? You have the option of uploading the clinical picture on the right hand side of the page. Please upload a clear photograph so that I can approach your problem better. Regards, Dr. Johny Chacko
Above answer was peer-reviewed by
Follow-up: What is the swelling of the ankle with rash on it after using neospirin ointment? 1 hour later
I have had the rash-discoloration for three weeks. the swelling came later. I was tested for diabetes, cholesterol and renal functions the 6th of January. Results were favorable. I took the antibiotics by mouth and bathed with neosporin wash, put neosporin ointment and wrapped the foot with gauze pads. The rash is itchy. When I remove the pads the foot drops clear fluid. The meds were clindamycin 300 mg. 2/day and amox-clay 1 every 24 hrs.
Answered by Dr. Johny Chacko 7 hours later
Brief Answer: Acute Eczema Detailed Answer: Hello, I have gone through your additional history and the clinical photograph. I see that you have an acute, weeping eczema on your ankle with sero- purulent (watery fluid mixed with pus) discharge and crusting. The surrounding skin looks dry and cracked. I would consider the diagnosis of acute eczema with a subsiding infection. If I were to be your treating dermatologist, I would recommend you to the following- 1. Please stop neosporin ointment. Neosporin is an antibiotic which has a high allergenic potential. This can irritate the eczema further and cause fluid discharge like what you are having. 2. Please do not wrap the foot in gauze pad. What I would suggest is that you give " wet compresses". Soak the gauze pad in warm, clean water, wring it to remove excess water and keep it on the affected area for 10 minutes. Then, remove the gauze pad slowly and gently remove the crusts( yellowish scabs) along with the pad. If the gauze has turned dry, sprinkle some more water so that it does not stick to the skin while removing. Then using a dry gauze, gently mop the area dry. Keep it open. Wrapping will make the area soggy as air cannot circulate. 3. You will need a course of oral steroids like Tab. Prednisolone at 0.5 mg / kg/ day for 5-7 days. You have taken 2 courses of antibiotics, but it has only handled the infection. However, the eczema is still acute. A course of steroid will immediately dry the lesion. 4. You could take an anti-histamine like Loratidine (Claritin ) in the morning and Benadryl at bedtime to get relief from itching. 5. Do not apply anything on the lesion as of now. When the eczema is wet and dripping fluid-like discharge, applying a cream will only worsen it. After a course of steroid, once the lesion dries, you could apply a mild topical steroid like hydrocortisone twice a day for 5-10 days. 6. Apply a good moisturizer on the surrounding skin as it is very dry and could be a cause of eczema. 7. Rule out varicosities as this is also a cause of eczema at the ankle region. I hope these measures will guide you to take the next course of action. If you have any more queries, I will be glad to assist. Wishing you a speedy recovery, Dr. Johny Chacko
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor